The Annals of Statistics

Bayesian Nonparametric Estimation for Incomplete Data Via Successive Substitution Sampling

Hani Doss

Full-text: Open access

Abstract

In the problem of estimating an unknown distribution function $F$ in the presence of censoring, one can use a nonparametric estimator such as the Kaplan-Meier estimator, or one can consider parametric modeling. There are many situations where physical reasons indicate that a certain parametric model holds approximately. In these cases a nonparametric estimator may be very inefficient relative to a parametric estimator. On the other hand, if the parametric model is only a crude approximation to the actual model, then the parametric estimator may perform poorly relative to the nonparametric estimator, and may even be inconsistent. The Bayesian paradigm provides a reasonable framework for this problem. In a Bayesian approach, one would try to put a prior distribution on $F$ that gives most of its mass to small neighborhoods of the entire parametric family. We show that certain priors based on the Dirichlet process prior can be used to accomplish this. For these priors the posterior distribution of $F$ given the censored data appears to be analytically intractable. We provide a method for approximating this posterior distribution through the use of a successive substitution sampling algorithm. We also show convergence of the algorithm.

Article information

Source
Ann. Statist., Volume 22, Number 4 (1994), 1763-1786.

Dates
First available in Project Euclid: 11 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aos/1176325756

Digital Object Identifier
doi:10.1214/aos/1176325756

Mathematical Reviews number (MathSciNet)
MR1329167

Zentralblatt MATH identifier
0824.62027

JSTOR
links.jstor.org

Subjects
Primary: 62G05: Estimation
Secondary: 65U05 60J05: Discrete-time Markov processes on general state spaces

Keywords
Dirichlet prior successive substitution sampling incomplete data calculation of posterior distribution Markov chain

Citation

Doss, Hani. Bayesian Nonparametric Estimation for Incomplete Data Via Successive Substitution Sampling. Ann. Statist. 22 (1994), no. 4, 1763--1786. doi:10.1214/aos/1176325756. https://projecteuclid.org/euclid.aos/1176325756


Export citation